Hail, Franklin
- When
- May 13, 5:35 PM CST
- Where
- Franklin County, Russellville
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.517, -87.733
Nickel sized hail reported.
An intense upper level low pressure system centered near Chicago, Illinois continued to produce a steady and strong northwest flow aloft to the Tennessee Valley. This weather pattern enabled another cold front to drop southeast into the area during the late afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
An intense upper level low pressure system centered near Chicago, Illinois continued to produce a steady and strong northwest flow aloft to the Tennessee Valley. This weather pattern enabled another cold front to drop southeast into the area during the late afternoon and evening hours. Sufficient heating during the day coinciding with cold air aloft and strong deep layer wind shear in the atmosphere produced scattered severe thunderstorms including a couple of supercells which produced large hail. One such cell was documented by a local photographer as what is known as a Low Precipitation supercell, which is quite rare for this region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 13, 1:26 PM CST, 4 hours 9 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTION NATIONAL WEATHER SERVICE HUNTSVILLE AL 226 PM CDT SAT MAY 13 2006 .DISCUSSION... FORECAST CHALLENGE SURROUNDS CONVECTION THREAT THROUGH THIS EVENING...FOLLOWED BY COOL AND UNSETTLED WEATHER PATTERN ASSOCIATED WITH SLUGGISH UPPER LOW DROPPING SOUTH INTO THE OHIO VALLEY. SHORT TERM... THE 12Z MODELS ARE OUT TO LUNCH WITH 18Z WEATHER. NAM...GFS...WRF...AND NGM ALL PREDICTED CONVECTION OVERHEAD AT 18Z. SO...WELL TAKE THE ANALYSIS APPROACH IN THE SHORT TERM. ELEVATED CONVECTIVE CLUSTERS CONTINUE TO FESTER AND SPREAD SE THROUGH CENTRAL AND SE AL. THIS WAS INITIALLY GENERATED EARLY THIS MORNING (AND PRODUCING LARGE HAIL) WITHIN STEEP MID LEVEL LAPSE RATES AND 8H- 7H THETA-E ADVECTION THIS MORNING...AND MAY CONTINUE TO BE ON ITS WESTERN FLANK. OBVIOUSLY...WE HAVE ELEVATED INSTABILITY IN PLACE. HOWEVER...SURFACE BASED INSTABILITY HAS BEEN SLOWED DOWN AS THE DEBRIS CLOUDS AND OUTFLOW HAVE SERVED TO KEEP THE LOW LEVEL AIRMASS COOL. THIS MAY INCREASE DEW POINTS THAT OTHERWISE WERE NOT AVAILABLE WHEN THE COLD FRONT ARRIVES. LOW LEVEL LAPSE RATES ARE STEEPENING AS TEMPS WARM INTO THE MID 70S. VIS IMAGERY INDICATES THAT THE SLOPED TERRAIN ALONG THE CUMBERLAND PLATEAU IS AIDING CU DEVELOPMENT...WHILE CU REMAINS RATHER FLAT LOCALLY. LOW LEVEL MOISTURE ADVECTION WILL INCREASE THROUGH EARLY EVENING FEEDING OFF THE HIGHER DEW POINTS IN THE 50S ACROSS MS. WE COULD SEE CONVECTION BEGIN TO DEVELOP ALONG THE DIFFERENTIAL HEATING ZONE TAKING SHAPE RESULTING FROM THE EARLIER MCS ACTIVITY IN NW AL INTO MS. HOWEVER...CORFIDI/MEAN WIND VECTORS WOULD CONTINUE TO TAKE THIS ACTIVITY MAINLY S OF THE HUN AREA...POSSIBLY CLIPPING OUR SW COUNTIES. IM NOT TOTALLY RULING OUT DEVELOPMENT ACROSS THE TERRAIN OF NE AL...BUT THIS SEEMS MORE UNLIKELY. THE MORE LIKELY SOURCE OF ANY THUNDERSTORMS IN THE LOCAL AREA WILL OCCUR ALONG THE COLD FRONT NOW APPROACHING LEXINGTON KY...BOWLING GREEN KY...TO JONESBORO AR AS OF 18Z. THIS AS ANOTHER SPOKE/SHORTWAVE IN THE WATER VAPOR IMAGERY IS DROPPING INTO WESTERN KY. MID LEVEL WINDS AND DEEP LAYER SHEAR ARE SUFFICIENT FOR SUPERCELLS WITH A HAIL AND POSSIBLY DOWNBURST THREAT DUE TO THE STEEP LAPSE RATES AND RELATIVELY DRY LOW LEVELS. HIGH BASED CU IS ALREADY BEGINNING TO DEVELOP ALONG THIS FRONT WHERE DEW POINTS ARE ONLY IN THE LOWER 40S. THE MODELS ARE IN MORE AGREEMENT...AND PROBABLY CORRECT WITH FRONTAL CONVERGENCE AIDING DEVELOPMENT ALONG THE FRONT THROUGH THIS EVENING. WILL MAINTAIN CHANCE POPS...MAINLY THROUGH 06Z. HAIL/WIND THREAT HAS BEEN ADDRESSED IN THE HWO. LONGER TERM... MOTHERS DAY WILL BE A COOL...BRISK AND POSSIBLY SHOWERY DAY...ESPECIALLY ACROSS OUR TN COUNTIES. I HAVE LOWERED TEMPS INTO THE 60S IN THESE AREAS...ESPECIALLY ON THE PLATEAU. SEWANEE COULD BE DOWNRIGHT CHILLY WITH COOL RAIN SHOWERS THROUGH THE DAY IF THE CLOUD BASES LOWER ENOUGH. CURRENT VIS IMAGERY SHOWS THE EXPANSIVE LOW CLOUD SHIELD WITH THE COLD POOL ALOFT. MONDAY MORNING LOWS WERE DROPPED A BIT AS WELL IF WINDS DIE OFF...AND IF ANY CLEARING CAN TAKE PLACE DURING THE EVENING. THIS IS TOUGH TO CALL...BUT SOME WESTERLY COMPONENT ON THE S FLANK OF THE LOW COULD DRY THE AIR A BIT. SEVERAL VORTICITY SPOKES WILL FILE INTO THE AREA THIS WEEK...WITH THE MOST ROBUST OCCURRING ON MONDAY...AGAIN TUESDAY...AND THEN LATE THIS WEEK. WE HAVE MAINTAINED CONTINUITY FOR NOW...BUT RAISED POPS ON MONDAY AND TUESDAY TO 30 PERCENT. FOR NOW...WILL LEAVE THUNDER OUT...BUT THIS MAY NEED FURTHER ASSESSMENT. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 52 69 44 67 / 40 30 20 30 SHOALS 51 69 44 67 / 40 30 20 30 CULLMAN 53 70 43 67 / 40 30 20 30 FAYETTEVILLE 51 66 43 64 / 40 30 20 30 FORT PAYNE 50 67 41 66 / 40 30 20 30 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && KULA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 100 PM CDT SAT MAY 13 2006 ALZ001>010-016-TNZ076-096-097-140300- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 100 PM CDT SAT MAY 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... AFTERNOON HEATING MAY LEAD TO THE DEVELOPMENT OF ISOLATED THUNDERSTORMS AFTER 4 PM THIS AFTERNOON. THUNDERSTORMS MAY BECOME MORE NUMEROUS THIS EVENING AS A COLD FRONT APPROACHES THE AREA. A FEW STORMS MAY BECOME STRONG TO SEVERE...WITH THE MAIN THREAT BEING LARGE HAIL. AN ISOLATED STRONG WIND GUST WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. AN UNSETTLED AND COOL WEATHER PATTERN WILL REMAIN IN PLACE ACROSS THE TENNESSEE VALLEY WITH SMALL RAIN CHANCES CONTINUING FOR THE NEXT SEVERAL DAYS. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED TODAY. HOWEVER...SOME COUNTIES MAY BE CALLED UPON FOR STORM REPORTS AS NEEDED. 24
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 631 PM CDT SAT MAY 13 2006 TNZ096-097-140015- FRANKLIN-LINCOLN- 631 PM CDT SAT MAY 13 2006 ...SIGNIFICANT WEATHER ALERT FOR FRANKLIN AND LINCOLN COUNTIES UNTIL 715 PM CDT... AT 628 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF FAYETTEVILLE...MOVING EAST AT 40 MPH. OTHER STRONG THUNDERSTORMS WERE NOTED NEAR ABOUT 8 MILES WEST OF FAYETTEVILLE...AND NEAR SHERWOOD IN FRANKLIN COUNTY. PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... FLINTVILLE. SMITHLAND. HUNTLAND. WINCHESTER. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. RSB
The Columbus AFB radar (KGWX), 88 km away, was scanning. The volume nearest the first event began at 23:36 UTC.
12 hail. Local standard time, as filed.
Nickel sized hail reported.
Nickel sized hail reported.
Penny sized hail reported.
Quarter sized hail reported.
Quarter sized hail reported.
Nickel sized hail reported.
Golfball sized hail reported.
Quarter sized hail reported on Mastin Lake Road.
Penny sized hail reported.
Nickel sized hail reported.
Nickel sized hail reported.
Nickel sized hail reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504915, 5504916, 5504917, 5504918, 5504919, 5504920, 5504978, 5504979, 5504980, 5504981, 5505871, 5505872.